loading page

Bilateral Subarachnoid Hemorrhage and bilateral Intracranial Hemorrhage during Dobutamine Stress Echocardiography
  • +2
  • Hafiz Ghafoor,
  • Nitish Sharma,
  • Somwail Rasla,
  • Choudhry Humayun,
  • Dimitrios Angelis
Hafiz Ghafoor
Saint Vincent Hospital at Worcester Medical Center
Author Profile
Nitish Sharma
Saint Vincent Hospital at Worcester Medical Center
Author Profile
Somwail Rasla
Saint Vincent Hospital at Worcester Medical Center
Author Profile
Choudhry Humayun
Author Profile
Dimitrios Angelis
Saint Vincent Hospital at Worcester Medical Center
Author Profile

Abstract

Dobutamine stress echocardiogram (DSE) is routinely used in the clinical assessment of patients with known or suspected coronary artery disease (CAD). DSE can cause serious complications including cerebrovascular accident (CVA). Even though, the incidence of CVA associated with DSE is very low (<0.01%), it can be life-threatening or cause significant morbidity. We present a patient who also developed acute multifocal intracranial (ICH) and subarachnoid hemorrhages (SAH) during the DSE. A 39 years old female, with no prior cardiac history, presented to the outpatient echocardiography lab for DSE. She had blunted heart rate response with increasing dose of dobutamine 30 μg/kg/min and was given one milligram of atropine. The patient complained of frontal headache, nausea, and severe dyspnea. CT head showed acute multifocal bilateral SAH, left frontal and right parieto-occipital ICH. Hypertension is one of the risk factors for ICH and dobutamine infusion can exacerbate severe acute hypertension, which can cause acute intraparenchymal hemorrhage. Even though the risk of ICH associated with DSE is extremely low, there should be increased vigilance if there is development of severe acute hypertension and the operator should keep a low threshold for further evaluation if the patient develops neurological symptoms.